Double Hurwitz numbers: polynomiality, topological recursion and intersection theory

Gaëtan Borot, Norman Do, Maksim Karev, Danilo Lewański, Ellena Moskovsky

Research output: Contribution to journalArticleResearchpeer-review

1 Citation (Scopus)


Double Hurwitz numbers enumerate branched covers of CP1 with prescribed ramification over two points and simple ramification elsewhere. In contrast to the single case, their underlying geometry is not well understood. In previous work by the second- and third-named authors, the double Hurwitz numbers were conjectured to satisfy a polynomiality structure and to be governed by the topological recursion, analogous to existing results concerning single Hurwitz numbers. In this paper, we resolve these conjectures by a careful analysis of the semi-infinite wedge representation for double Hurwitz numbers. We prove an ELSV-like formula for double Hurwitz numbers, by deforming the Johnson–Pandharipande–Tseng formula for orbifold Hurwitz numbers and using properties of the topological recursion under variation of spectral curves. In the course of this analysis, we unveil certain vanishing properties of Ω -classes.

Original languageEnglish
Pages (from-to)179–243
Number of pages65
JournalMathematische Annalen
Publication statusPublished - 2023

Cite this